Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 31, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2016, 7:24 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 7:24 PM MDT (01:24 UTC)
- Expired
- Aug 2, 2016, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 107 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WGUS55 KFGZ 030124
FFWFGZ
AZC017-030400-
/O.NEW.KFGZ.FF.W.0031.160803T0124Z-160803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
624 PM MST TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 900 PM MST
* AT 623 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
THIS STORM IS 5 MILES SOUTHWEST OF CASTLE BUTTE.
FLOODING IS EXPECTED ON THE OLLOWING STREAMS AND DRAINAGES...JOSEPH
CITY WASH...HUMPY WASH...BIDAHOCHI WASH...BLAIRS SPRING
WASH...COTTONWOOD WASH...PUEBLO COLORADO WASH...FERN FEATHER
WASH...BILLY WASH AND LITTLE COLORADO RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3532 11004 3512 11012 3510 11028 3501 11045
3499 11062 3510 11040 3536 11024
$$
413 follow-up statements
913
WGUS55 KFGZ 030132 CCA
FFWFGZ
AZC017-030400-
/O.COR.KFGZ.FF.W.0031.160803T0124Z-160803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
632 PM MST TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 900 PM MST
* AT 631 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THE WARNED AREA IS ABOUT 7
MILES SOUTHEAST OF CASTLE BUTTE. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JOSEPH CITY
WASH...HUMPY WASH...BIDAHOCHI WASH...BLAIRS SPRING WASH...COTTONWOOD
WASH...PUEBLO COLORADO WASH...FERN FEATHER WASH...BILLY WASH AND
LITTLE COLORADO RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3532 11004 3512 11012 3510 11028 3501 11045
3499 11062 3510 11040 3536 11024
$$
41562
WGUS75 KFGZ 030232
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
732 PM MST TUE AUG 2 2016
AZC017-030400-
/O.CON.KFGZ.FF.W.0031.000000T0000Z-160803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
732 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NAVAJO COUNTY...
AT 728 PM MST...DOPPLER RADAR INDICATED ONLY LIGHT RAINSHOWERS
ACROSS THE WARNED AREA. RADAR ESTIMATES UP TO THREE INCHES OF RAIN
HAVE ALREADY FALLEN.
FLASH FLOODING WILL REMAIN IN THE AREA 7 MILES SOUTHEAST OF CASTLE
BUTTE..OR 10 MILES SOUTH OF INDIAN WELLS IN NAVAJO COUNTY.
FLASHING FLOODING IS EXPECTED TO AFFECT SALT SAP ROAD AND NAVAJO
ROUTE 9864.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...JOSEPH CITY
WASH...HUMPY WASH...BIDAHOCHI WASH...BLAIRS SPRING WASH...COTTONWOOD
WASH...PUEBLO COLORADO WASH...FERN FEATHER WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3532 11004 3512 11012 3510 11028 3501 11045
3499 11062 3510 11040 3536 11024
$$
41118
WGUS75 KFGZ 030357
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
857 PM MST TUE AUG 2 2016
AZC017-030406-
/O.EXP.KFGZ.FF.W.0031.000000T0000Z-160803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
857 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 900 PM
MST...
THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.
LAT...LON 3532 11004 3512 11012 3510 11028 3501 11045
3499 11062 3510 11040 3536 11024
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:05 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 2, 5:05 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 405 PM MST TUE AUG 02 2016 .SYNOPSIS...Expect frequent afternoon and evening showers and thunderstorms through much of this week. Slightly drier conditions will develop by next weekend. && .DISCUSSION...Today turned quite active as deep moisture continues to interact with cooler than normal air at the mid-levels and a weak upper low over the central part of the state. Most models take this low northward and then northwestward through northern Arizona over the next few days. This may add some synoptic forcing to the mix and prolong convective activity overnight. Due to the numerous flood reports already today, as well as torrential rain rates with the stronger storms, we added much of the CWA to the Flash Flood Watch. We also extended the valid time through Wednesday evening. This upper low will continue to enhance convection on Thursday, although the focus will shift northward. Drier southwest flow develops later in the week and into next weekend. && .AVIATION...FOR THE 00Z PACKAGE...Scattered to numerous thunderstorms will continue this evening and then slowly diminish after 02-03Z, with some shower activity continuing overnight. Scattered to numerous thunderstorms will redevelop after 16Z-18Z Wednesday. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Wednesday evening FOR AZZ006>008-011>018-037-038-040. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 3:42 PM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 242 PM MST TUE AUG 2 2016 AZZ004>018-037>040-030600- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 242 PM MST TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY ENHANCE THE POTENTIAL FOR HEAVIER RAIN TONIGHT. A FLASH FLOOD WATCH HAS BEEN EXPANDED IN AREAL COVERAGE AND EXTENDED THROUGH WEDNESDAY EVENING. THE WATCH NOW INCLUDES YAVAPAI COUNTY...NORTHERN GILA COUNTY...SOUTHERN AND CENTRAL COCONINO COUNTY...SOUTHERN AND CENTRAL NAVAJO COUNTY AND MUCH OF APACHE COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 1:34 PM MDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1234 PM MST TUE AUG 2 2016 AZZ007-012-022000- COCONINO PLATEAU AZ- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- 1234 PM MST TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM MST... AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY STATIONARY. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161 TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173 MOTTICE
Local storm report, Aug 2, 1:45 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM LIGHTNING 1 ESE ARIZONA SNOWBOWL 35.35N 111.68W
07/20/2016 COCONINO AZ LAW ENFORCEMENT
*** 1 FATAL, 2 INJ *** LIGHTNING STRUCK 3 INDIVIDUALS
AT THE SUMMIT OF HUMPHREYS PEAK... RESULTING IN 1
FATALITY.
&&
CORRECTED LOCATION
EVENT NUMBER FGZ1600204
TMLocal storm report, Aug 2, 6:03 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
503 PM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD YARNELL 34.22N 112.75W
08/02/2016 YAVAPAI AZ EMERGENCY MNGR
2 FEET OF WATER THROUGH A RESTAURANT... POST OFFICE
INUNDATED... PORTIONS OF SR89 CLOSED TO TO DEBRIS AND
MUD.
&&
EVENT NUMBER FGZ1600224
BEPLocal storm report, Aug 2, 6:24 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
524 PM MST TUE AUG 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 11 SSE CONGRESS 34.01N 112.77W
08/02/2016 YAVAPAI AZ PUBLIC
9.1 FOOT RISE ON MARTINEZ CREEK. RESIDENTS
DOWNSTREAM REPORTING ROADS WASHED OUT AND
NOT ACCESSIBLE.
&&
BEPLocal storm report, Aug 2, 6:52 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 2 NNW MILEPOST 10 ON S 34.52N 113.08W
08/02/2016 E0.80 INCH YAVAPAI AZ PUBLIC
WASHES RUNNING ACROSS PORTIONS OF SR-97. HIGH PROFILE
VEHICLES COULD STILL MAKE IT THROUGH WITHOUT ANY ISSUES.
A FEW SMALL CARS TURNED AROUND. NO MAJOR ISSUES. RAIN
TOTAL ESTIMATED FROM RADAR.
&&
EVENT NUMBER FGZ1600225
CLMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:26 PM MDT | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 3, 8:40 AM MDT | Areal Flood Advisory | FGZ | Coconino | 110 min |
| Aug 3, 11:07 AM MDT | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 3, 12:21 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Aug 3, 1:52 PM MDT | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Aug 3, 3:20 PM MDT | Flash Flood Warning | FGZ | Coconino | 8 hr |
| Aug 3, 3:41 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 3, 5:04 PM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 3, 5:47 PM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.